Contaminated eye treatments cause loss of sight

A dozen elderly patients throughout South Florida received injections that had been infected with bacteria. The defective injections were of the drug Avastin, commonly used to treat cancer patients. In this case, the drug was being used off-label to treat a condition called macular degeneration. The Health Department is currently investigating how the injections became contaminated and how widespread the damage may be.

Age related macular degeneration is a condition that causes vision loss in older people. The patients who received the tainted injections had their eyes exposed to at least two forms of bacteria. The streptococcus bacteria attacked the already weakened eyes of the patients leading to further loss of vision or even total blindness. Doctors are unsure if the injured victims will regain their vision in the future.

The Health Department quickly identified the contaminated drug as well as the batch of syringes that contained the bacteria. It is not clear whether the medication itself was contaminated, or the syringes into which the drug was placed contained the bacteria. So far, all of the victims identified received Avastin through injections into the eye. No reports have surfaced regarding tainted Avastin being used on cancer patients.

The victims of this defective medical product face a difficult road. Whether the error was made by the drug manufacturer, the makers of the syringe, or the bacteria was introduced through improper handling by medical professionals, the consequences could be permanent loss of sight for those affected. The family of one 81-year-old victim has already hired an attorney to ensure that her rights are protected and the responsible parties are held liable for the harm they caused.

Source: WSVN News, “Tainted injections cost elderly their sight,” 21 July 2011.